What has been the results or changes in behavior once a patient is taken off Aricept and Namenda?

Follow
Share

After having been on them for 6-8 yrs.

This question has been closed for answers. Ask a New Question.
20

Answers

Show:
You can't help but wonder if these expensive medicines really help or just make the drug companies richer. My mom was never given any tests to see if it is doing any good. Test feedback should be required!
Helpful Answer (3)
Report

The doctor that my Mom goes to said to take Aricept in the evening to avoid possible side-effects. She has improved albeit a little. I will take anything I can get right now. Mom's mood has been the same. However when she started Namenda in June this is what was the cause of her issues. She is now off it and back to "normal".
Helpful Answer (1)
Report

My mother was on Aracept only. When I took over her meds she was then getting it regularly and I was able to observe that a half hour after taking it she would get snotty and snippy- Or nauseous. I brought up stopping it to her Dr. and we went for it. No changes in her memory test, and no more snippy attitude. Every patient is different.
Helpful Answer (1)
Report

My husband was on Namenda,10 mg twice a day but after 3 years developed severe hiccups. The same reaction he had to Aricept and Excelon patch. I stopped Namenda, hiccups stopped after 48 hours. However he became very combative and angry at everything. The dosage was reduced to 5 mg twice a day with 12.5 mg of Seraquil and now he is sleeping through the night and anger is much less until sundowners effect comes in and that is when I give him the Seraquil. So much of this caretaking is finding right dosages and medicines as patient goes through various stages.
Helpful Answer (0)
Report

My mother was on Aricept for YEARS. I can't say whether it slowed anything down or not but I can say that when we stopped the med 4 months ago, there was no appreciable difference in her thinking or behavior. At one time, she was on Zoloft for anxiety/depression but it obliterated her appetite & caused her to have such horrible diarrhea that she was messing in her pants. The only side effect that we saw from the Aricept was occasional cramping in Mom's hands where her thumbs would draw across the middle of her palms. None of her docs had ever seen that side effect from Aricept before & were doubting it was due to the med but she hasn't had that happen even once since stopping it so I'd say it's quite obvious it *was* the Aricept. Mom's biggest issues are anxiety & obsessions so we do have her on Seroquel at bedtime. The 50mg dose was helping until recently when we had to boost it to 100mg.
Helpful Answer (2)
Report

mom was on for approx 2 years Namenda and Aricept saw a steep decline when on....talked to my friend who's mom was on this also she was a supervising RN for 30 years and said she took her mom off after 2 weeks because she declined so rapidly...both were much better off the meds.....I would talk to her Neurologist and see sometimes a mild anti depressant works better depending on reason for rx's my mom is on a low dose of Wellbutrin now and doing great and not lethargic any longer.
Helpful Answer (1)
Report

nowmymimsm: how long was your mom taking Namenda? What stage Alzheimers's is/was your mom in? I asked the nurse about discontinuing the drug and her experience is that the patient has a very sharp unrecoverable decline. It is so hard knowing what is best to do.
Helpful Answer (0)
Report

all positive for me and a friends mom who was on both as well...MUCH better off more alert, aware etc....I think the drug companies just push the doctors to write scripts I have not heard one positive result from anyone taking these meds....or seen any concrete proof they make a difference!
Helpful Answer (1)
Report

No single medication is good or bad for everyone. Political theories aside, the FDA does not approve meds that haven't demonstrated a significant benefit when compared with placebo. Donepezil (Aricept) is known to have the potential for a number of adverse gastro-intestinal side-effects including both diarrhea and constipation (everyone is different), dizziness, etc. Namenda doesn't seem to have as many. My wife could only tolerate 5mg of Donepezil daily but also takes Namenda 10mg twice daily. Patients of mine have varied widely in their responses. When started on the meds 6 years ago, my wife's improvement was remarkable. That being said, all experts agree that the choline esterase inhibitors only slow the progression of Alzheimer's for 3 years more or less. Still, in a conversation with Dennis Selkoe, MD (his team at Harvard discovered the Amyloid Beta plaques) and Reisa Sperling,MD, the lead researcher in the A4 study, they encouraged me to continue the medications until my wife stopped recognizing people. There is some notion that withdrawing the meds removes what little support there is and that the deterioration will progress even faster. The reason for not restarting the medications in advanced patients is that it isn't likely that lost ground can be regained. In early treatment situations, the meds can be restarted if the gap hasn't been excessive.
I hope these comments have answered some of your questions.
Helpful Answer (4)
Report

I just weaned my mother off 2 x day 10 mg Namenda...cut the pills in 1/2 and gave 1/2 in morning and 1/2 at night. Than the following week we just did 1/2 in the morning and that was it. The following week, off completely and we have our mother BACK!!! Absolutely amazing what these drugs do to a person in every regard. This good old Namenda, affects your whole neurological being. She could no longer eat a bowl of cereal, let alone a bowl of soup because she would shake uncontrollably, had a constant headache for the 3 years she was on it, became very defensive, or very submissive depending on the day. Every adverse effect that came with taking that stupid drug is what caused a lot of her problems. SO glad she is back and thinking better than she has in years. God bless!!! :)
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.